Derivatives of Regular Expressions and an Application

  • Haiming Chen
  • Sheng Yu
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7160)


In this paper, we propose a characterization of the structure of derivatives and prove several new properties of derivatives for regular expressions. The above work can be used to solve an issue in using Berry and Sethi’s result, i.e., finding the unique representatives of derivatives. As an application, an improvement of Ilie and Yu’s proof of the relation between the partial derivative and Glushkov automata is presented.


Inductive Hypothesis Regular Expression Regular Language Unique Representative Quadratic Time 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Antimirov, V.: Partial derivatives of regular expressions and finite automaton constructions. Theoretical Computer Science 155, 291–319 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Berry, G., Sethi, R.: From regular expressions to deterministic automata. Theoretical Computer Science 48, 117–126 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bruggemann-Klein, A.: Regular expressions into finite automata. Theoretical Computer Science 120, 197–213 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brzozowski, J.A.: Derivatives of regular expressions. J. ACM 11(4), 481–494 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Calude, C., Calude, E., Khoussainov, B.: Deterministic Automata: Simulation, Universality and Minimality. Developments in Language Theory, 519–537 (1997)Google Scholar
  6. 6.
    Champarnaud, J.-M., Ziadi, D.: Canonical derivatives, partial derivatives and finite automaton constructions. Theoretical Computer Science 289, 137–163 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chang, C.-H., Page, R.: From regular expressions to DFAs using compressed NFA’s. Theoretical Computer Science 178(1-2), 1–36 (1997)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Glushkov, V.M.: The abstract theory of automata. Russian Math. Surveys 16, 1–53 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ilie, L., Yu, S.: Follow automata. Information and Computation 186(1), 146–162 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    McNaughton, R., Yamada, H.: Regular expressions and state graphs for automata. IRE Trans. on Electronic Computers 9(1), 39–47 (1960)CrossRefzbMATHGoogle Scholar
  11. 11.
    Ponty, J.-L., Ziadi, D., Champarnaud, J.-M.: A New Quadratic Algorithm to Convert a Regular Expression into an Automaton. In: Raymond, D.R., Yu, S., Wood, D. (eds.) WIA 1996. LNCS, vol. 1260, pp. 109–119. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  12. 12.
    Yu, S.: Regular Languages. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. I, pp. 41–110. Springer, Berlin (1997)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Haiming Chen
    • 1
  • Sheng Yu
    • 2
  1. 1.State Key Laboratory of Computer Science Institute of SoftwareChinese Academy of SciencesBeijingChina
  2. 2.Department of Computer ScienceUniversity of Western OntarioLondonCanada

Personalised recommendations